Alert archive / New Mexico / Flash Flood Warnings in 2006
Flash Flood Warning 87, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 4, 2006, 1:10 PM MDT for Eddy County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 4, 2006, 1:10 PM MDT (19:10 UTC)
- Expired
- Sep 4, 2006, 4:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 173 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 4, 1:10 PM MDT | FLASH FLOOD | Carlsbad, NM | SEVERAL ROADS IN CARLSBAD CLOSED DUE TO HIGH WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 570 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 041913 FFWMAF NMC015-042215- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 110 PM MDT MON SEP 4 2006 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... EDDY COUNTY IN SOUTHEAST NEW MEXICO... * UNTIL 415 PM MDT * AT 106 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED ADDITIONAL ROAD CLOSURES IN CARLSBAD DUE TO HEAVY RAIN. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES LIGHT TO MODERATE RAINFALL MOVING EAST ACROSS EDDY COUNTY THEREFORE THE FLASH FLOOD WARNING HAS BEEN EXTENDED. ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL FOR FLOODING IN THE WARNED AREA. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3288 10474 3206 10471 3209 10382 3287 10386 $$
1 follow-up statement
000 WGUS74 KMAF 042103 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 356 PM CDT MON SEP 4 2006 NMC015-042215- EDDY- 256 PM MDT MON SEP 4 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MDT FOR EDDY COUNTY... AT 253 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED PORTIONS OF DARK CANYON ROAD...OR COUNTY ROAD 408...AND HIDALGO ROAD...OR COUNTY ROAD 672...WERE CLOSED DUE TO HIGH WATER. THE SHERIFFS OFFICE IN EDDY COUNTY IS RECOMMENDING PEOPLE TO AVOID UNNECESSARY TRAVEL IN AND AROUND CARLSBAD. AT 256 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF RAIN PRODUCING LIGHT TO MODERATE RAINFALL AMOUNTS TOTALING ONE TENTH TO ONE QUARTER INCH PER HOUR WILL CONTINUE TO MOVE ACROSS MUCH OF EDDY COUNTY. THEREFORE...ADDITIONAL FLOODING OF ROADWAYS IS LIKELY. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEVEN RIVERS...LOCO HILLS...LAKEWOOD...DAYTON...AVALON...ATOKA AND ARTESIA EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. LAT...LON 3288 10474 3206 10471 3208 10384 3290 10385 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 1:02 PM MDT, 8 minutes earlier.
Area forecast discussion, Sep 4, 1:02 PM MDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
202 PM CDT MON SEP 4 2006
.SHORT TERM...
AREAS OF LIGHT TO MODERATE RAIN...WITH LOCAL PATCHES OF HEAVY
RAINFALL CONTINUE ACROSS THE NORTHERN HALF OF THE PERMIAN BASIN AND
SOUTHEAST NEW MEXICO LATE THIS AFTERNOON. RAINFALL OCCURRING NEAR
THE 700 MILLIBAR FRONT AND TROUGH AXIS. THIS AXIS ALONG WITH THE
HEAVIEST QPF IS PROGGED TO SHIFT SOUTH TONIGHT IN THE DEVELOPING
NORTHWEST FLOW ALOFT. RADAR TRENDS SUGGEST THAT THIS SHIFT IS FAST
ON THE MODELS...PARTICULARLY ON THE PRECIPITATION GRAPHIC OUTPUT.
HIGHER MAV NUMERICAL POPS OVERNIGHT ACTUALLY LOOK MORE REASONABLE
COMPARED TO THE GRAPHICS AND WILL RUN WITH THEM. WE HAVE DECIDED NOT
TO EXTEND THE FLASH FLOOD WATCH TONIGHT BASED ON FEW REPORTS OF
FLOODING RECEIVED DURING THE DAY TODAY AND THE HEAVIEST RAINFALL
WILL EVENTUALLY SHIFTING SOUTH TONIGHT OVER AREAS THAT HEAVE NOT
RECEIVED NEARLY THE AMOUNTS FARTHER NORTH. DID INCREASE QPF GRID
OVERNIGHT HOWEVER.
.LONG TERM...
UPPER RIDGE WILL SHIFT WESTWARD NEXT FEW DAYS AS A TROUGH DIGS
ACROSS THE EASTERN U.S. THIS SHOULD BRING A CHANGE IN OUR WEATHER
PATTERN THAT HAS BEEN STUCK IN A OVERRUNNING RAIN EVENT SINCE LAST
WEEK.
MODELS WANT TO START SHIFTING EVERYTHING SOUTH... RAIN... CLOUDS...
ETC. AFTER 5 DAYS OF CLOUDY AND RAINY WEATHER SHOULD SEE THE SUN
MAKING A REAPPEARANCE TUESDAY INTO WEDNESDAY FROM NORTH TO SOUTH.
MODELS DEVELOP MOST OF THE RAIN TUESDAY SOUTH OF I-20 AS LIFT SHIFTS
SOUTHWARD AND MOISTURE FROM T.D. JOHN DECREASES AS IT SPINS DOWN.
GUIDANCE DRAMATICALLY DROPS POPS OFF AFTER TONIGHT WITH MOST MODELS
FALLING TO SINGLE DIGITS. THIS SEEMS TOO QUICK WITH ALL THE WATER
SITTING AROUND... BELIEVE DAYTIME HEATING WILL BE ENOUGH TO DEVELOP
SOME AFTERNOON STORMS... ESPECIALLY OVER OR NEAR THE HIGHER
ELEVATIONS. WILL GO WITH HIGHEST POPS SOUTH. LOW LEVEL UPSLOPE
FLOW ON TUESDAY WILL HELP STORM DEVELOPMENT OVER THE MOUNTAINS BUT
WITH DEVELOPMENT OF NEW LEESIDE TROUGH LOOK FOR SURFACE WIND TO
SHIFT BACK AROUND TO THE SOUTH WEDNESDAY. BEST SHOT AT ADDITIONAL
RAINFALL WILL BE TUESDAY WITH DECREASING CHANCES THROUGH REMAINDER
OF FORECAST.
RETURN OF A SOUTHERLY WIND WEDNESDAY WILL AID THE WARM UP THAT IS
EXPECTED TO CONTINUE THROUGH THE WEEK. TEMPS WILL RECOVER SLOWLY
WITH THE RETURN OF UPPER 80S EXPECTED BY THE END OF THE WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 60 78 60 84 / 50 20 10 10
CARLSBAD NM 58 77 58 84 / 50 40 20 20
DRYDEN TX 65 78 64 85 / 90 50 20 10
FORT STOCKTON TX 60 76 61 84 / 90 40 20 10
GUADALUPE PASS TX 54 72 56 80 / 70 40 20 20
HOBBS NM 58 78 59 84 / 40 20 20 10
MARFA TX 54 71 52 76 / 80 50 20 20
MIDLAND INTL AIRPORT TX 60 78 60 84 / 70 20 20 10
ODESSA TX 60 78 60 84 / 70 20 20 10
WINK TX 60 82 63 89 / 70 30 20 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 3 PM CDT MONDAY FOR THE FOLLOWING
ZONES...CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE
MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...AND
SOUTHERN LEA COUNTY.
TX...FLASH FLOOD WATCH UNTIL 3 PM CDT MONDAY FOR THE FOLLOWING
ZONES...GUADALUPE MOUNTAINS...LOVING...REEVES COUNTY AND
UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR...
WARD...AND WINKLER.
&&
12/72Hazardous weather outlook, Sep 4, 4:46 AM MDT, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 546 AM CDT MON SEP 4 2006 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-051100- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 546 AM CDT MON SEP 4 2006 /446 AM MDT MON SEP 4 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT MODERATE TO SOMETIMES HEAVY RAINFALL IS AGAIN EXPECTED ON MONDAY ACROSS MUCH OF THE FORECAST AREA. FLOODING CONCERNS WILL CONTINUE TO BE ELEVATED...ESPECIALLY ACROSS PORTIONS OF SOUTHEAST NEW MEXICO...THE GUADALUPE MOUNTAINS...AND THE UPPER TRANS PECOS WHERE COPIOUS AMOUNTS OF RAINFALL HAVE FALLEN IN THE PAST FEW DAYS. LOW LYING AREAS WILL LIKELY CONTINUE TO FILL RAPIDLY LEADING TO DRIVING HAZARDS. IN ADDITION...THE MOIST CONDITIONS...COOLER TEMPERATURES...AND LIGHT WINDS WILL COMBINE TO MAKE FOGGY CONDITIONS POSSIBLE TONIGHT. TRAVELERS WILL NEED TO EXERCISE EXTREME CAUTION WHILE DRIVING IN LOWERED VISIBILITIES...AS WELL AS ON WET STREETS. ALLOW EXTRA TIME TO GET TO DESTINATIONS...AND PREPARE TO STOP SUDDENLY IF NECESSARY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WHILE WIDESPREAD RAINFALL IS NOT EXPECTED...FLOODING WILL CONTINUE TO BE A CONCERN...ESPECIALLY ACROSS THE DAVIS MOUNTAINS...MARFA PLATEAU...AND THE PRESIDIO VALLEY WHERE RAINFALL OVER PREVIOUS DAYS HAS LED TO SOMEWHAT SATURATED CONDITIONS. LOW LYING AREAS WILL LIKELY BECOME INUNDATE QUICKLY IF MODERATE TO HEAVY SHOWERS OCCUR. RAPID RUNOFF WILL ALSO BE PROBLEMATIC THROUGH THE MOUNTAINS. CAUTION SHOULD BE EXERCISED WHEN DRIVING THROUGH THESE AREAS FOR THE NEXT DAY OR TWO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 13
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 9:20 AM MDT | Flash Flood Warning | MAF | Eddy | 4 hr |
| Sep 4, 4:00 PM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.